| Model Number |
400SMTSFT0510 |
| Medical Device Problem Code |
Failure to Advance (2524)
| Health Effect - Clinical Codes |
No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
10/23/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 112.5 and 137.0 cm from the proximal end.The pusher assembly mid-joint was retracted through the introducer sheath friction lock.The embolization coil was undamaged and intact with the pusher assembly.Conclusions: evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.Forceful advancement against this resistance likely contributed to the kink observed near the pusher assembly mid-joint.During functional testing, the pusher assembly mid-joint was advanced through the introducer sheath friction lock with resistance.The embolization coil was then advanced out of the introducer sheath without an issue.Further evaluation revealed an additional pusher assembly kink.This damage was likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid-posterior communicating artery (ic-pc) using penumbra smart coils (smart coils), non-penumbra coils, and a non-penumbra microcatheter.It was reported that the patient anatomy was tortuous, calcified, and narrowed.During the procedure, the physician implanted one smart coil and five other coils in the target vessel.However, the next smart coil would not advance from the initial position within the introducer sheath.Therefore, the smart coil was removed.The procedure was completed using two new smart coils and the same microcatheter.There was no report of an adverse effect to the patient.